Kaletra monotherapy; need a "third" med?
Nov 4, 2007
Basic question: Will I be okay on Kaletra only (monotherapy) ?
Details: After two years on Combivir and Kaletra, two months ago I dropped Combivir from my regimen and continued with Kaletra only. A month after starting this "monotherapy", I had labs and not only did my blood analysis look better (no longer anemic numbers), my CD4 actually increased from 340 to 370, and my viral load remained undetectable. I was quite happy.
I enrolled in ADAP recently ( new job; must wait 90 days for insurance to kick in; no previous insurance, thus no COBRA ). The ADAP nurse practitioner was happy with the labs, but she still thinks I should include a "third" medicine in my cocktail. (I understand Kaletra includes two.) With Combivir having caused me some anemic problems, she has recommended Epzicom as its replacement. I have expressed a strong desire to stay with Kaletra alone. If it's doing the job, I would rather subscribe to a "the fewer therapies, the better" philosophy.
What do you think, Doctors?
Response from Dr. Wohl
There are several studies that have looked at simplification of treatment to Kaletra alone. These have shown that most people doing this have been able to keep their viral loads undetectable after dropping the nucleosides. There is a bit of an increased risk of viral rebound and of resistance to Kaletra compared to staying on the full cocktail. However, as you experienced, side effects of the nucleosides can be avoided when these nucleosides are jettisoned.
Most experts still feel a little apprehensive about simplification to monotherapy - mostly because of the low but real risk of rebound and since new combo nucleosides like Truvada and Epzicom are so easy to take and well tolerated. For many, one extra pill a day is not onerous and can provide extra security against the virus popping up again. If it was me, I would probably opt for the third med. Certainly, cost is an issue but now you have ADAP. If you go with Epizcom you need to have the blood test to see if you are one of the few people who are more likely to get the hypersensitivity reaction to this drug.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does Hiv Cause Body Pain All Over?
- What Do The Open Sores Look Like In Your Mouth When You Get Hiv?
- How Long Does It Take For Blood Test Results For Hiv To Come Back?
- Atripla And Grapefruit Juice
- How Long Can You Test Negative For Hiv While Actually Being Positive?
- How Long Can Hiv Survive In Saliva?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.